February 8, 1995

Chaparral IngestionThe Broadening Spectrum of Liver Injury Caused by Herbal Medications

Author Affiliations

From the Liver Study Unit, Department of Medicine (Drs Gordon and Baker), and the Department of Pathology (Dr Hart), University of Chicago (Ill) Hospitals, and the Departments of Medicine (Dr Rosenthal) and Pathology (Dr Sirota), West Suburban Hospital, Oak Park, Ill.

JAMA. 1995;273(6):489-490. doi:10.1001/jama.1995.03520300063038

Unconventional medical practices, including the use of herbal remedies, are prevalent in the United States. Chaparral is an herbal preparation made from a desert shrub and used for its antioxidant properties. We report the case of a 60-year-old woman who took chaparral for 10 months and developed severe hepatitis for which no other cause could be found. Despite aggressive supportive therapy, the patient deteriorated and required orthotopic liver transplantation. She is now well, more than 1 year after her transplant. This case suggests that chaparral can cause serious liver injury and fulminant hepatic failure. Herbal medications should be considered as potential causes of liver toxicity.

(JAMA. 1995;273:489-490)